If you have epilepsy, you know how important it is to take your seizure medication every day exactly as directed. However, sometimes mistakes happen, and you may accidentally take your medication twice in one day.
Taking a double dose of your seizure medication can lead to dangerous side effects. If you accidentally take your medication twice, you should call your doctor right away.
It can be scary when you realize you made a mistake with your medication — a feeling shared by many MyEpilepsyTeam members who have done this. One member asked, “I accidentally took double of medicine yesterday. I am waiting for the pharmacy to open. Has this happened to anyone else?” Another member shared, “I have accidentally done the same thing before.”
It’s a good idea to understand how to prevent double doses and what to do if this occurs.
The more medications you take, the more likely you might take your seizure medication twice. We all make mistakes — it doesn’t matter how old you are and even if you’ve had your seizure condition for a long time. The first important thing is not to panic.
One MyEpilepsyTeam member revealed how they accidentally took their medication twice: “I am usually pretty good, but due to special circumstances, I had some pills with me and took those. Then, when I got home, I thought I forgot to take them.”
This is an easy mistake to make. You’re also more likely to take too much medication if you:
As many as 70 percent of people with epilepsy have some degree of cognitive impairment. This means your ability to learn, remember, and make decisions may be compromised at certain times.
Several aspects of epilepsy contribute to cognitive impairment. It can be a direct result of epilepsy affecting a part of the brain controlling cognition. People with epilepsy also frequently have problems with memory in the minutes or hours after having a seizure.
In addition, any medication that affects your central nervous system, such as an antiepileptic medication, can affect your cognition and alertness. Other conditions related to epilepsy, like depression and sleep problems, may also cause memory issues.
If you take a second dose of your medication, it could result in a life-threatening overdose. An overdose happens when you take a toxic amount of medication.
The symptoms of an overdose depend on the medication you are taking and the dose. You may notice that some of the usual side effects of your medication are more severe. In fact, certain medications can even cause kidney or liver damage at high doses.
Importantly, the risk of any serious side effect or life-threatening complication is much higher if you were also using another substance at the same time, such as taking multiple seizure medications or using alcohol or illicit drugs.
Serious symptoms of an overdose include:
If you or your loved ones notice any of these symptoms, call 911 or emergency services right away for emergency medical care.
When you realize you accidentally took your medication twice, it’s important to call your prescribing doctor right away. If you can’t reach your doctor, your pharmacist can help you understand the risk and determine your next steps.
In the United States, poison control has pharmacists and nurses available 24/7 to give medical advice and answer your questions. You can reach poison control at 800-222-1222. In case of an emergency, it’s a good idea to save this phone number in your cell phone and have it written on a note on your fridge.
In some cases, you may need to go to the emergency room (ER) for treatment. In the ER, they can monitor you for any dangerous changes in your vital signs, including your breathing, heart rate and rhythm, blood pressure, temperature, and mental status or level of wakefulness.
Most treatment for overdoses of seizure medication is called “supportive.” This means the doctor will closely monitor your breathing, heart rate and rhythm, blood pressure, and mental status, as well as order certain blood tests in the hospital. The doctor will then treat any abnormalities –– which can be life-threatening — if they arise.
In the ER, you may receive an antidote to help counteract some of the negative effects of the medication. Activated charcoal can help soak up the medication in your stomach to prevent it from being absorbed into your bloodstream. It’s most effective if taken within a few hours of taking the double dose.
Activated charcoal is available over the counter. However, you should only take activated charcoal with specific instructions from your doctor. When activated charcoal prevents you from absorbing the medication, it also means that your seizure medication can’t work to prevent seizures.
Benzodiazepine medications — such as diazepam (Valium), lorazepam (Ativan), or clobazam (Onfi) — have a specific antidote available. The benzodiazepine antidote is called flumazenil (Romazicon).
Other seizure medications — such as lamotrigine (Lamictal), levetiracetam (Keppra), carbamazepine (Tegretol), and topiramate (Topamax) — do not have specific antidotes. If you have doubled the dose of these medications, your doctor will monitor your symptoms and treat them as needed.
Managing medication for chronic (long-term) conditions can be difficult, especially when you’re taking more than one prescription. Talk to your doctor and pharmacist about each of your medications so you understand how to take them.
Ask your doctor and pharmacist:
You may want to take notes or bring a friend to your appointments, so you can be sure to remember everything that was discussed.
After you understand how to take your medication, create a strategy to help you successfully take it as directed.
It’s important to make a plan for taking your medication that works for you. Your plan may look different from how another person remembers to take their medication.
MyEpilesyTeam members have shared what works for them. One member said, “I have a pill organizer.”
Pill organizers use separate sections for each day of the week. They can also be divided into multiple compartments per day. If you take your medications from a pill organizer, and you’re unsure if you have taken your medication that day, you only need to check to see if that day’s pills are still in the box. This method only works if you make sure to only take your pills from the organizer. You also need to make sure you take the time to refill it weekly. Pill organizers may not be the safest choice for the elderly or people with cognitive issues.
One MyEpilepsyTeam member shared how they use a paper system to keep track of their medications. “I keep a regular letter-sized sheet of paper on the fridge with a magnet. On it, every day, I use a black marker and write Rx and the date at the top. To the left of the page, I write the names of each med with a colon after the med name. After taking each med, I write the time I took it and a check mark. Everyone is different, but this has worked for me for several years.”
Another member shared how they use alarms to remember their medication. “First, it is important for me to set my alarm to my preferred 12-hour interval. If your alarm has the option to set it to everyday mode, it is an advantage. This is hugely important to me.”
You can also try using a medication tracker app or placing your medication in a strategic location so you will remember. Writing out a checklist of your medications and taking your medications at the same place and time every day can help avoid errors. Talk to your doctor or pharmacist about what solution is best for you.
MyEpilepsyTeam is the social network for people with epilepsy and their loved ones. On MyEpilepsyTeam, more than 113,000 members come together to ask questions, give advice, and share their stories with others who understand life with epilepsy.
Have you ever taken your seizure medication twice? Share your experience in the comments below, or start a conversation by posting on your Activities page.